My Dog Ate Hydrocortisone Suppository
Suppositories can be a part of a pet parent’s life for many reasons. This type of medication is available by prescription only. However, it is possible for a dog to get a hold of these and eat one or more suppositories! But what happens if a dog eats a hydrocortisone suppository?
Has your dog eaten a hydrocortisone suppository? Are you worried the hydrocortisone suppository will make him sick? If so, then you’ve come to the right place. We know it’s scary when your dog eats something he shouldn’t.
In this article, we’ll take a look at hydrocortisone suppositories and whether or not they can make your dog sick. Let’s get started!
What is a Hydrocortisone Suppository?Check Price on Amazon
A hydrocortisone suppository is a prescription medication that contains hydrocortisone. Hydrocortisone is a steroid medication. In the form of a suppository, hydrocortisone is used to treat swelling, pain, itching, and discomfort of hemorrhoids and itching/swelling in the anus and rectum. They may also be sued to treat bloody diarrhea, bleeding, and more.
This medication is safe for humans, but what happens if a dog eats a hydrocortisone suppository?
Hydrocortisone Suppository & Dogs
Ingestion of a hydrocortisone suppository can be toxic in dogs; however, it will depend on the dose of cortisone in the suppository. It will also depend on the size and weight of your dog.
Symptoms of Hydrocortisone Suppository Ingestion in Dogs
You may notice these symptoms if your dog has eaten a hydrocortisone suppository:
- Increased thirst (drinks more water than usual)
- Increased urination
- Increased appetite
- Gastrointestinal ulcers (only if the dose is very high)
If you notice these symptoms in your dog, then do call the vet. This could be an emergency.
Before calling the vet, try to see if you can tell how many suppositories your dog has eaten. Also, see if you can find the dosage information on the packaging. One more thing to check is whether or not your dog has eaten the foil covering of the suppository and/or any of the product packaging. This information will help the vet.
Treatment of Hydrocortisone Suppository Ingestion in DogsCheck Price on Amazon
At the vet’s, they will do a complete physical exam of your dog. This may also include lab work and other tests. If your dog has eaten any product packaging, the vet may also want x-rays or other imaging tests. These are used to determine whether or not the packaging has caused an intestinal blockage.
If your dog has recently eaten the suppository, the vet may try to induce vomiting. The vet may also use gastric lavage to remove the hydrocortisone from your dog’s system. Your fur baby may also require an IV for fluids and to administer medications.
The good news is that most dogs will make a full recovery if they’ve overdosed on hydrocortisone suppositories! And we bet your fur baby will avoid these suppositories in the future!